Over the last handful of years, U.S. Government employees and their families stationed in certain overseas locations suddenly developed tinnitus and several other unusual, rapid-onset symptoms.
Several State Department employees reported that their mysterious ailments, which also included pain in one or both ears or across a broad region of the head, head pressure or vibration, dizziness, visual problems, vertigo, and/or cognitive difficulties, began with a multi-directional loud noise.
The first incident of this enigmatic sonic assault occurred in 2016 at the U.S. Embassy in Havana, Cuba. The following year, similar events transpired at the U.S. Consulate in Guangzhou, China.
LAWFARE.com, a national security legal news website, reports that as of this year, many of these personnel continue to suffer from these and/or other health problems.
“Multiple hypotheses and mechanisms have been proposed to explain these clinical cases, but evidence has been lacking, no hypothesis has been proven, and the circumstances remain unclear,” reads a study on the events, published by the National Academies Press.
The National Academies was asked by The Department of State to review the cases, their clinical features and management, epidemiologic investigations, and scientific evidence in support of possible causes, and advise on approaches for the investigation of potential future cases, reads the study’s overview.
The study suggests that tinnitus and other symptoms experienced by U.S. employees stationed abroad may have been caused by “directed, pulsed radio frequency (RF) energy.” In other words, the employees were intentionally targeted with a sonic weapon. However, that is merely conjuncture at this moment.
“Both the existence of a sonic weapon and the involvement of foreign governments has yet to be confirmed,” says the LAWFARE blog.
The National Academies study found that the “constellation of acute clinical signs and symptoms with directional and location-specific features” was distinctive and “unlike any disorder in the neurological or general medical literature.”
The nature of the phenomenon’s onset and initial features were the most distinctive clinical aspects of the illnesses. The initial symptoms included “the sudden onset of a perceived loud sound; a sensation of intense pressure or vibration in the head; and pain in the ear or more diffusely in the head.”
In addition, U.S. personnel also reported sudden onset of tinnitus, hearing loss, dizziness, unsteady gait, and visual disturbances.
The National Academies study concluded, “from a neurologic standpoint, this combination of distinctive, acute, audio-vestibular symptoms and signs suggests localization of a disturbance to the labyrinth or the vestibulocochlear nerve or its brainstem connections.”
As for treating the U.S. government workers for tinnitus and other symptoms, the acute treatment and rehabilitation from the study, which is titled, An Assessment of Illness in U.S. Government Employees and Their Families at Overseas Embassies (2020),” unfortunately lacked any specific therapeutic recommendations.
“The committee lacked information on patient-specific treatment approaches and responses,” reads the chapter summary on acute treatment and rehabilitation.
However, the study authors suggested “a well-integrated, multi-disciplinary treatment plan of physical and psychological therapies and medication provided over a course of 3-6 months, for most patients with persistent postural-perceptual dizziness (PPPD) are able to achieve a reduction in symptoms to a level at which they are not impaired in their performance of routine daily activities inside or outside the home.”
Yet, despite any improvement the government employees experienced, “they may remain vulnerable to temporary (hours to days) exacerbations of symptoms on exposure to provocative stimuli such as extensive physical activity or motion-rich environments.”
In the general population, it’s estimated that up to 20 percent of people who have had PPPD for more than 4 years remain unable to work because of their symptoms—even after receiving the recommended treatment protocols.